What are you willing to give up for your health, and where do you draw the line?


I’ve been fighting with chronic pain for what feels like forever. I’ll be optimistic: I think I’m on my way out of a flare. There’s a little less pain and a little more energy every day. In order to get back my mobility, to live without fatigue and roaming random pain, I’ve had to make some pretty big changes. I’ve had to sacrifice things I love in the hope of becoming functional in a long-term way.

And it sucks. I’m resentful and petulant, and I’m hitting the wall of ENOUGH ALREADY.

I gave up gluten 6 months ago. It helped a lot, then less. I think not eating it is still better for me overall (after all, if I’m this sick without it, is it possible I’d have been even worse if I still consumed it?), but that doesn’t mean my fantasies of real bagels, challah, gummy hot steaming fresh bread, and Triscuits (of all things) aren’t maddening.

I gave up dairy 20 years ago. With it gone, I rarely get migraines. I still have moments where all I want is cream cheese or ice cream or some ridiculously flakey breakfast pastry, but I’m mostly happy to do without.

Eggplant’s been hard, and believe me, when I do Indian buffet, I cheat my ass off. I swell up like a balloon the next day, but I can’t say it isn’t worth it. Thankfully, Indian buffet is rare in my world.

I don’t really care about food. It’s always been more fuel than a sensory experience to enjoy. Cutting out this or that isn’t really a big deal, especially if it turns out that I feel better without it. There is one thing I’ve lost in the war against what’s attacking my body, and I want to draw my line in the sand.

I have, through the magic of prescription medication, lost my orgasm.

This is NOT an acceptable loss to me. It’s not a fair trade. It just isn’t. One of the few medications that works well for chronic pain and sleep issues is a tricyclic antidepressant called amitriptyline. Unfortunately, as with many antidepressants, it has side effects that may wreak havoc on the sex lives of its users.

(as an aside, if anyone wonders why people with mental health issues have difficulty with medication compliance, if your drugs took away key parts of your sexuality — orgasm, interest in sex, etc. — wouldn’t you be hesitant to keep taking them?)

I hurt and can’t sleep, but have no difficulty with orgasm. I take the drugs. I hurt less, sleep more, can’t come to save my life. Is this really what I have to give up to be well?

Do I have to sit down and consciously reframe my sexuality? Talk myself out of being so “goal-oriented,” and take heart in the fact that I still enjoy and want sexual activity in my life? Do I stop taking the meds, and hope for the best? Do I suck it up, and accept the idea that sexual functionality is a luxury?

This should not be a choice anyone has to make in order to be healthy. It’s not a fair trade, and the mental health aspects of the loss of both physical mobility and sexual health, in my mind, are pretty close to equal.

It’s an unacceptable loss, and one I take very seriously. Is it worth it, though, to be able to sign my name with a pen, walk without assistance, have my energy back to normal? Do I accept this loss as collateral damage against the bigger issue in my body?

Would you?

Advertisements

2 Comments

  1. Joe Helfrich said,

    January 20, 2011 at 2:28 pm

    I’d try to answer your question, but I’ve never been faced with those sorts of symptoms and so can’t place them at all in a meaningful context.

    Try a CoQ10 supplement, or better yet, see if your doctor can test your levels (especially if it’s been “diagnosed” as Fibro and Fibro drugs didn’t do anything for you). If you’ve got muscle twitches or trembling hands, check into a beta blocker and Postural Orthostatic Tachycardia Syndrome.

    My wife had some very similar symptoms (chronic pain, alternating narcolepsy and insomnia, muscle weakness, tremor) that basically had her confined to her desk or a wheelchair. We moved to Ohio to get access to the Cleveland Clinic, who figured out the CoQ10 issues, and confirmed the POTS diagnosis we’d kind of stumbled into. That led us to Celiac’s and cutting out gluten–the Celiac’s reaction can cause nervous system damage that leads to POTS . She’s been getting slowly but steadily better, and is hopefully going to get back to work soon.

  2. mudmama said,

    January 21, 2011 at 9:03 am

    I deal with the same issue and damn its hard.

    *Right now* with 4 kids and a seemingly ever increasing list of “special needs issues” with a few of those kids I’ve decided that walking around functional is more important than functional in bed.

    I’m glad my partner understands and gets it, I wouldn’t want to add this into the relationship tensions chronic illness brings.

    I keep telling myself I’ll take a drug vacation when everything settles down, but life never settles down!


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: